WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 5
- Culture of Safety 1
- Education and Training 4
- Legal and Policy Approaches 2
- Logistical Approaches 1
- Quality Improvement Strategies 3
- Specialization of Care 1
- Teamwork 1
- Spotlight Case
Timothy R. Kreider, MD, PhD, and John Q. Young, MD, MPP, PhD; January 2019
A woman with a history of psychiatric illness presented to the emergency department with agitation, hallucinations, tachycardia, and transient hypoxia. The consulting psychiatric resident attributed the tachycardia and hypoxia to her underlying agitation and admitted her to an inpatient psychiatric facility. Over the next few days, her tachycardia persisted and continued to be attributed to her psychiatric disease. On hospital day 5, the patient was found unresponsive and febrile, with worsening tachycardia, tachypnea, and hypoxia; she had diffuse myoclonus and increased muscle tone. She was transferred to the ICU of the hospital, where a chest CT scan revealed bilateral pulmonary emboli (explaining the tachycardia and hypoxia), and clinicians also diagnosed neuroleptic malignant syndrome (a rare and life-threatening reaction to some psychiatric medications).
J. David Kinzie, MD; March 2012
Admitted to the hospital complaining of difficulty breathing and swallowing, a Vietnamese man was diagnosed with reflux disease and an outpouching of the esophagus. The patient was anxious and repeatedly stated that he was "dying" from his physical ailments. During a gastroenterology consultation, the patient ran to the restroom and jumped out the window, killing himself.
José R. Maldonado, MD; October 2010
A man prescribed a tricyclic antidepressant and an antipsychotic medication was found unconscious and unresponsive at home and was brought to the emergency department (ED). An electrocardiogram showed potentially dangerous heart rhythms.
Bruce D. Adams, MD; October 2007
A code blue is called on an elderly man with a history of coronary artery disease, hypertension, and schizophrenia hospitalized on the inpatient psychiatry service. Housestaff covering the code team did not know where the service was located, and when the team arrived, they found their equipment to be incompatible with the leads on the patient.
John M. Oldham, MD; December 2006
A young woman with borderline personality disorder hospitalized following a suicide attempt is allowed to leave the hospital and attempts suicide again.
Robert I. Simon, MD; May 2003
Suicidal patient who admits having firearm refuses to remove gun from home for nearly 3 months.
Richard J. Goldberg, MD, MS; February 2003
An elderly man with delusions and progressive neurological symptoms initially attributed to psychosis is found to have metastatic cancer.